Thunderstorm Wind, Dunn
- When
- May 25, 2:00 PM CST
- Where
- Dunn County, 1.62 mi WSW of Connorsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.120, -92.130
Several trees were blown down west of Connersville.
Thunderstorms developed during the afternoon of Tuesday, May 25th. These storms developed along a cold front/dry line scenario and quickly became strong with several reports of half inch to 3/4 inch hail stones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed during the afternoon of Tuesday, May 25th. These storms developed along a cold front/dry line scenario and quickly became strong with several reports of half inch to 3/4 inch hail stones. There were several reports of trees blown down or uprooted along the path of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 1:57 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Tue May 25 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 255 PM CDT Tue May 25 2021 A cold front was evident (Satellite/Radar) this afternoon along the Minnesota, Wisconsin state line. Since 19z, growth of the cumulus clouds have matured to CBs (TSRA) from Cumberland to Roberts, Wisconsin, and from Hastings to northeast of Owatonna, Minnesota as of 245 PM. These storms are developing in an area of enhanced wind shear at mid-levels which could support rotating updrafts. Thus, severe storms will be possible in the warm sector thru late afternoon as the front moves across west central Wisconsin. Farther to the west, very dry air and gusty winds have caused some concerns with fire weather as afternoon humidity levels have dropped into the teens and 20s. Winds were gusting in the 30 to 40 mph range but recent wet conditions and the green-up from our vegetation should preclude any significant problems late this afternoon, through early evening. But, outdoor burning isn't advised until the gusty winds diminish. A mid/upper level low that was centered north of North Dakota this afternoon, will move east along the Canadian border overnight. Some lower clouds could move southward across central Minnesota by Wednesday morning as winds shift to the north. However, no precipitation is expected as any deep moisture will hold along the Canadian border. Late Wednesday night, another storm system that is currently moving through the Pacific Northwest, will bring high cloudiness and eventually precipitation to the region toward Thursday morning. Due to the initial deep north/northeasterly flow from the current air mass moving across the region tonight, the onset of precipitation late Wednesday night could be limited to far west/southwest Minnesota until the atmosphere becomes saturated. .LONG TERM...(Thursday through Tuesday) Issued at 245 PM CDT Tue May 25 2021 The key messages in the extended forecast is the high confidence for a widespread cool, spring rain Thursday into Thursday night. Rain is near certainty across the southern half of Minnesota into southern Wisconsin. Looking ahead, expect cooler weather for Memorial Day weekend with highs in the upper 60s to lower 70s. There's a few chances for rain. Thursday and Friday - a swath of widespread stratiform rain will be ongoing across the region Thursday morning. Forecast models are in very good agreement with high likelihood of rainfall along and south of I-94, with near certain rain down along I-90. The widespread clouds and rain will keep temperatures very cool, with afternoon highs struggling to reach 50 degrees. Scattered rain showers will continue overnight, and there is a small chance that a snowflake could mix in at times across the north. However, this will most likely be a rain-only event, so removed any mention of snow from the weather grids. On Friday this system will exit the region. Expect clouds and a few scattered showers to start the morning across the southeast, but then skies should clear from west to east throughout the day. Despite the clearing skies, a seasonably cool air mass will be in place and highs will only be in the 60s for those areas that get some afternoon sun, and only in the 50s for the areas that are more cloud-covered across southern Minnesota. Saturday through Tuesday - Saturday should start out mostly sunny and dry, but afternoon clouds will increase and there is a chance for a few showers later in the day across Minnesota. Areas in Wisconsin should stay dry. On Sunday and Monday a weak frontal boundary wills stall out across the region, and this will bring chances for scattered showers and thunderstorms the rest of the Holiday Weekend. Certainly not expecting a washout by any means, and the better chances will be across southern Minnesota and southern Wisconsin. The risk for severe weather is very low and nearly zero given the lack of instability due to the cooler surface temperatures and moist mid-levels. If the current forecast holds thunder might even by hard to come by. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 PM CDT Tue May 25 2021 Frontal boundary was evident (Satellite Image/Radar) early this afternoon across far east central Minnesota, extending back across south central Mn. Along and ahead of this front will be the main focus of TSRA chances this afternoon. So far, the Cloud-Day RGB satellite image doesn't support strong growth along this front. However, once max heating develops along this front by 2-4 PM, convection should develop. The best area of TSRA will be east of a line from KRNH to KRGK. Otherwise, gusty winds from the southwest to west will continue through the early evening over Mn. Some MVFR cigs will be possible late tonight as winds change to the northwest, especially in central Mn. KMSP... Surface winds will become 230-240 degrees by 20-22z. Until then, winds will continue from 200-220 degrees. Winds will also be gusty with a few gusts over 30 kts. During the evening, winds will diminish to around 12-15 kts and become northwest by morning. Some VFR cigs are possible after 12z. /OUTLOOK FOR KMSP/ Wed Evening...VFR. Wind NW 10 kts. Thu...MVFR/SHRA likely. Chc IFR/TSRA. Wind E 10-15G25 kts. Fri...Mainly VFR. Chc MVFR/SHRA early. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...JRB AVIATION...JLT
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1245 PM CDT Tue May 25 2021 MNZ041>045-047>070-073>077-082>085-091>093-261745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn- 1245 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. Near-critical fire weather conditions are expected this afternoon due to low humidity and gusty west winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ078-WIZ014>016-023>028-261745- Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1245 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is a Marginal Risk of severe thunderstorms this afternoon. A storm or two may produce large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon over west central Wisconsin.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG 2 NW PEASE 45.71N 93.67W
05/25/2021 MILLE LACS MN PUBLIC
PHOTOS SHOW TREE DAMAGE, LARGE BARN DOOR
RIPPED OFF, AND DAMAGE TO SOME OTHER FARMING
STRUCTURES. TIME IS ESTIMATED FROM RADAR.
&&
PEMThe Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
8 thunderstorm wind. Local standard time, as filed.
Several trees were blown down west of Connersville.
Several trees were blown down with one blocking Highway 53 south of Chetek.
A tree was blown down northeast of New Auburn along Highway 40.
Several trees were blown down, including one across Highway D.
There were about a dozen trees blown down, or uprooted in and around Sheldon.
A few trees were blown down near Highway 27 and County Road W.
A few trees were blown down near County Road M and CC.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952404, 952405, 952406, 952407, 952408, 952409, 952410, 952411.